West Virginia, 2004

Hail and Damaging Wind in West Virginia, August 29, 2004

August 29, 2004 · NWS RLX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 29, 1:50 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT SUN AUG 29 2004

.SHORT TERM (REST OF TODAY THROUGH MONDAY NIGHT)...

TS GASTON HAS MADE LANDFALL NEAR MYR AND IS LIFTING NORTHWARD
SLOWLY.  CONVECTION HAS DEVELOPED AS EXPECTED ALONG THE OHIO RIVER
BUT HAS HAD A TOUGH TIME BECOMING ORGANIZED.  NEVERTHELESS SHOULD
SEE GOOD COVERAGE ACROSS WESTERN CWA AND WILL CARRY LIKELY POPS FOR
A FEW HOURS THIS EVENING BEFORE DROPPING BACK TO CHANCE OVERNIGHT.

THE COLD FRONT EXTENDS FROM NEAR CLEVELAND TO EVANSVILLE AND IS
PUSHING EAST SLOWLY.  WITH LOSS OF DAYTIME HEATING THINK
PRECIPITATION WILL REMAIN SCATTERED OVERNIGHT AND WILL KEEP CHANCE
OF POPS GOING EVERYWHERE.  THINK PRECIPITATION ASSOCIATED WITH
GASTON MAY COME CLOSE TO MOUNTAIN ZONES BUT QPF SHOULD NOT BE MUCH.

COLD FRONT WILL SLOWLY PUSH INTO CWA OVERNIGHT BEFORE SLOWING AS
GASTON LIFTS THROUGH THE CAROLINAS.  ON MONDAY WINDS TURN MORE
NORTHERLY IN RESPONSE TO GASTON LIFTING THROUGH MID ATLANTIC REGION
AND FRONT SLIDES EAST OF MOUNTAINS.  STILL COULD BE SOME SCATTERED
SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE EAST ON MONDAY.  SHOULD
SEE COOLER TEMPS ON MONDAY WITH CLOUDS AND SOME PRECIP AROUND.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 155 PM EDT SUN AUG 29 2004

LONG TERM (TUESDAY THROUGH SUNDAY)...

ANY EFFECTS...IF ANY...FROM HURRICANE FRANCES WOULD STILL BE BEYOND
THIS PERIOD.

MODELS AGREE MODIFIED CANADIAN HIGH PRESSURE WITH A LITTLE COOLER
BUT MUCH DRIER AIR WILL DOMINATE THE REGION FOR MOST OF THE WORK
WEEK AS THE CENTER OF THE HIGH MOVES ACROSS THE NORTHERN TIER OF
STATES. BY FRIDAY...THE CENTER MOVES OFF THE NORTHEAST U.S. COAST
AND A SOUTHEASTERLY FLOW WILL BEGIN TO BRING IN WARMER AND MORE
HUMID AIR.

HOWEVER...WITHOUT A FRONT AND VERY LITTLE IN THE WAY OF UPPER LEVEL
DISTURBANCES CROSSING THE REGION...ANY PRECIPITATION FRIDAY AND
SATURDAY WILL MAINLY BE WIDELY SCATTERED TO SCATTERED DIURNAL
CONVECTION. IT WILL BE NOTED THAT THE GFS THIS MORNING HAD A RADICAL
CHANGE FROM THE PREVIOUS RUN IN ROCKETING A WESTERN U.S. SHORT WAVE
ACROSS THE COUNTRY AND AFFECTING US BY NEXT SUNDAY. FOR NOW...THIS
MUCH FASTER OUTLIER SOLUTION WAS NOT ACCEPTED.

MAV/MEX TEMPERATURE GUIDANCE LOOK GOOD THROUGH THURSDAY...BUT WITH
SOUTHERLY FLOW RETURNING BY FRIDAY...IT LOOKS A LITTLE TOO COOL.
HAVE ADJUSTED FRIDAY AND SATURDAY TEMPERATURES UPWARD A BIT FROM
GUIDANCE.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 136 PM EDT SUN AUG 29 2004

AVIATION...

SIMILAR TO SATURDAY...STORMS ARE FIRING IN THE HEAT BUT ARE FOCUSED
ALONG THE OHIO RIVER.  VFR CONDITIONS EXPECTED OUTSIDE OF STORMS BUT
IN THUNDERSTORMS IFR CONDITIONS ARE POSSIBLE DUE TO HEAVY RAIN.
THINK A STRATUS DECK AND SOME FOG WILL DEVELOP LATER TONIGHT SO HAVE
INCLUDED MVFR CEILINGS AND SOME IFR VISIBILITIES.  MVFR CEILINGS TO
CONTINUE THROUGH MORNING HOURS WITH FRONT IN THE AREA.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1045 AM EDT SUN AUG 29 2004

SHORT TERM (REST OF TODAY)...

MORNING SATELLITE SHOWS GOOD CLEARING ACROSS MUCH OF THE CWA AFTER
SOME STORMS OVERNIGHT DROPPED LOCALLY HEAVY RAIN TO PARTS OF THE
AREA.  MORNING SOUNDINGS AND FORECAST SOUNDINGS INDICATE A VERY
MOIST AND UNSTABLE AIR MASS THIS AFTERNOON WITH GOOD HEATING
EXPECTED.  EXPECTING WIDESPREAD ORGANIZED CONVECTION TO DEVELOP OVER
WESTERN PORTION OF CWA AND HAVE INCREASED POPS TO LIKELY IN THIS
AREA.  HOWEVER WITH TS GASTON LIFTING NORTH INTO THE
CAROLINAS...THINK THERE WILL BE SOME LARGE SCALE SUBSIDENCE OVER THE
MOUNTAINS WHICH WOULD LIMIT WIDESPREAD CONVECTION AND HAVE LOWERED
POPS TO HIGH CHANCE.  WITH ABUNDANT SUNSHINE THIS MORNING HAVE
BUMPED UP TEMPS ACROSS THE CENTRAL AND EASTERN CWA.

ALSO DECIDED TO ISSUE FLOOD WATCH FOR AREAS OUTSIDE OF THE MOUNTAINS
WHICH HAVE HAD LOCALLY HEAVY RAINS OVER THE PAST FEW DAYS.
PRECIPITABLE WATER VALUES WILL BE UP NEAR 1.75 TO 2 INCHES AND THE
UPPER FLOW IS WEAK...ALLOWING FOR TRAINING STORMS AND VERY HEAVY
RAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR
WVZ005>011-013>020-024>032-039-040
VA...NONE.
KY...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR KYZ101>103-105
OH...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR
OHZ066-067-075-076-083>087

&&

SHORT TERM...HC
Hazardous weather outlook, Aug 29, 4:00 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SUN AUG 29 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-291500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
500 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...THE NWS IN
CHARLESTON WILL BE ASSESSING THIS AFTERNOON WHETHER A FLOOD WATCH IS
REQUIRED FOR TONIGHT WITH THE APPROACHING FRONT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REZEK

In the hours before

Special weather statement, Aug 29, 1:06 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT SUN AUG 29 2004

OHZ085>087-WVZ005>007-291900-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-MEIGS OH-WAYNE WV-
INCLUDING THE CITIES OF...GALLIPOLIS...HUNTINGTON...IRONTON...
POINT PLEASANT...POMEROY AND WAYNE
206 PM EDT SUN AUG 29 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS THE
OHIO RIVER COUNITES THROUGH 3 OCLOCK.  INDIVIDUAL STORMS ARE MOVING
NORTHEASTWARD ALONG THE LINE...BUT THE LINE ITSELF IS ONLY MOVING
TOWARD THE EAST AT AROUND 10 MPH.

THESE STORMS WILL PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ALONG THE LINE.  THIS MAY CAUSE FLOWING OR PONDING WATER ON AREA
ROADS...AND SMALL STREAMS MAY BE OBSERVED TO RISE RAPIDLY. THE STORMS
WILL ALSO CAUSE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY  MOST
FLOODING DEATHS OCCUR IN AUTOMOBILES.  A FLOOD WATCH IS IN EFFECT
UNTIL 5:00 AM FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CL

The radar

The Charleston,WV radar (KRLX), 38 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
August 29, 2:10 PM EST
Where
Fayette County, Montgomery
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -81.317

Thunderstorm Wind, Roane

When
August 29, 4:00 PM EST
Where
Roane County, Barrs
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.817, -81.383

Several trees were blown down along Route 14.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415662, 5415663.